Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 7, 2003, 3:52 PM EDT for Cumberland County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 3:52 PM EDT (19:52 UTC)
- Expired
- May 7, 2003, 4:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cumberland County, PA
The radar
The State College radar (KCCX), 107 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 071952 SVRCTP PAC041-072045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 PM EDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 445 PM EDT. * AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WALNUT BOTTOM...OR 8 MILES EAST OF SHIPPENSBURG...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE GROVE FURNACE STATE PARK AROUND 425 PM. MOUNT HOLLY SPRINGS AROUND 445 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO 1 INCH IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. LAT...LON 4017 7745 3999 7748 4003 7726 4014 7706 SND $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 PM EDT, 22 minutes earlier.
Area forecast discussion, May 7, 3:30 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT WED MAY 7 2003 SHORTWAVE OVER SRN INDIANA MOVING NE AND FORCING LINE OF SHOWERS AND THUNDERSTORMS NOW MOVING EAST ACROSS CENTRAL PA. BROADER LIFT AHEAD OF WAVE WILL ALSO SUPPORT AREA OF ADDITIONAL SHOWERS THAT WILL MOVE ACROSS CWA LATER THIS EVENING. PCPN SHOULD BE OVER BY MIDNIGHT MOST PLACES. SOME CLOUDS AND LIGHT PCPN MAY LINGER INTO THUR MORN WITH AREAS OF FOG AGAIN DEVELOPING OVERNIGHT. PCPN FREE WX FOR MOST OF THUR. NEXT SIG TROF LIFTING OUT OF THE CENTRAL PLAINS WILL BRING ANOTHER FRONTAL SYSTEM INTO THE OH VALLEY ON FRI. WARM FRONT WILL SET UP SW OF PA OVERNIGHT THUR INTO FRI MORN...WITH SCT SHOWERS EXPECTED DURING THE DAY FRI. DEJA VU ALL OVER AGAIN. WARM FRONT LIFTS N AND COLD FRONT SWEEPS THRU LATE SUN/MON MORN WITH MORE SHOWERY WEATHER EXPECTED. TUE AND WED LOOK DRY. .CTP... PA...SVR TSTM WATCH UNTIL 23Z FOR MUCH OF CENTRAL PA. GARTNER
Hazardous weather outlook, May 7, 4:55 AM EDT, 10 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-071045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 455 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER CENTRAL PENNSYLVANIA. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE ACROSS SOUTHERN AREAS...PRODUCING ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, May 7, 11:15 AM EDT, 4 hours 37 minutes before
PAZ024>028-033>036-056-057-059-063>066-080115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1115 AM EDT WED MAY 7 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY TONIGHT FOR SOUTH CENTRAL PENNSYLVANIA... A LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL MOVE NORTHEAST TOWARD PENNSYLVANIA LATE THIS AFTERNOON. A WARM FRONT EXTENDING FROM THIS LOW WILL REACH SOUTHERN PENNSYLVANIA AROUND SUNSET. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS WARM FRONT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP GARTNER/DEVOIR
Special weather statement, May 7, 1:24 PM EDT, 2 hours 28 minutes before
PAZ010>012-017>019-024>028-033>036-041-045-046-049>052-056-057- 063>065-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 124 PM EDT WED MAY 7 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD... CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON... NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET... SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 7, 3:37 PM EDT, 15 minutes before
PAZ010>012-017>019-024-025-028-033>036-041-045-046-049>052-056-057- 063>065-072030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT WED MAY 7 2003 AT 337 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTHERN HUNTINGDON COUNTY. THIS THUNDERSTORM WAS NEAR MCALEVYS FORT AND IS MOVING TOWARDS THE NORTHEAST AT 15 MILES PER HOUR. THE STORM IS EXPECTED TO CROSS INTO MIFFLIN COUNTY AROUND 4 PM. THIS STORM HAS A HISTORY OF PRODUCING ONE HALF INCH HAIL AND BRIEF WIND GUSTS TO 45 MILES PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SND
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.